Alert archive / Louisiana / Tornado Warnings in 2008

Tornado Warning 14, NWS New Orleans, LA

February 6, 2008Orleans Parish, Louisiana

NWS New Orleans, LA issued this tornado warning at Feb 6, 2008, 2:05 AM CST for Orleans Parish, Louisiana. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 6, 2008, 2:05 AM CST (08:05 UTC)
Expired
Feb 6, 2008, 2:30 AM CST
In force
25 min
Issued by
NWS New Orleans, LA
Area
Storm-based polygon

County Orleans Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 6, 1:23 AM CSTTornado WatchSPC6 hr

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 8.1 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2008-02-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1219 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2008-02-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 203 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1219 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
647 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
203 m²/s²
0-3 km storm-relative helicity
227 m²/s²
Significant tornado parameter
1.3
Supercell composite
6.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KLIX 060805
TORLIX
LAC071-060830-
/O.NEW.KLIX.TO.W.0014.080206T0805Z-080206T0830Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
205 AM CST WED FEB 6 2008

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* TORNADO WARNING FOR...
  ORLEANS PARISH IN SOUTHEAST LOUISIANA...
  THIS INCLUDES THE CITIES OF...NEW ORLEANS...EAST NEW ORLEANS...

* UNTIL 230 AM CST

* AT 158 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR NEW
  ORLEANS...OR ABOUT NEAR MARRERO...MOVING NORTHEAST AT 40 MPH.

* THE TORNADO WILL BE NEAR...
  EAST NEW ORLEANS BY 220 AM CST...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 AM CST WEDNESDAY MORNING
FOR SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI.

LAT...LON 2994 9004 2992 9009 2996 9013 3005 9010
      3006 9000 3017 8987 3012 8982 3017 8975
      3016 8970 3000 8988 2999 9001 2993 8996
      2990 9000
TIME...MOT...LOC 0805Z 223DEG 35KT 2997 9005

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this tornado warning went out at Feb 6, 2:02 AM CST, 3 minutes earlier.

Area forecast discussion, Feb 6, 2:02 AM CST, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
202 AM CST WED FEB 6 2008

.UPDATE...
UPDATED FOR TORNADO WATCH 44 WHICH IS IN EFFECT FOR THE ENTIRE
P/CWA UNTIL 13Z. PRE-FRONTAL BANDS OF CONVECTION HAVE INCREASED
OVER THE LAST COUPLE HOURS AND THERE IS ROTATION INDICATED IN A
FEW CELLS.

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...SMALL CRAFT ADVISORY UNTIL 6 PM CST THIS AFTERNOON FOR LAZ066.

GM...SMALL CRAFT ADVISORY UNTIL 6 PM CST THIS AFTERNOON FOR GMZ550-
     555-570-575.

     SMALL CRAFT ADVISORY UNTIL 6 AM CST EARLY THIS MORNING FOR
     GMZ530.

MS...NONE.
GM...SMALL CRAFT ADVISORY UNTIL 6 PM CST THIS AFTERNOON FOR GMZ555-
     570-575.

&&

22
Hazardous weather outlook, Feb 5, 9:59 PM CST, 4 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
959 PM CST TUE FEB 5 2008

GMZ530-550-555-570-575-LAZ034>040-046>050-056>070-MSZ068>071-077-
080>082-061130-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO LOWER ATCHAFALAYA RIVER LA OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO LOWER ATCHAFALAYA RIVER LA FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-POINTE COUPEE-WEST FELICIANA-
EAST FELICIANA-ST. HELENA-TANGIPAHOA-WASHINGTON-ST. TAMMANY-
IBERVILLE-WEST BATON ROUGE-EAST BATON ROUGE-ASCENSION-LIVINGSTON-
ASSUMPTION-ST. JAMES-ST. JOHN THE BAPTIST-UPPER LAFOURCHE-
ST. CHARLES-UPPER JEFFERSON-ORLEANS-UPPER PLAQUEMINES-
UPPER ST. BERNARD-UPPER TERREBONNE-LOWER TERREBONNE-
LOWER LAFOURCHE-LOWER JEFFERSON-LOWER PLAQUEMINES-
LOWER ST. BERNARD-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
959 PM CST TUE FEB 5 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF GULF OF
MEXICO...SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI.

.DAY ONE...TONIGHT

SEVERE THUNDERSTORMS...
THERE IS A CHANCE OF SEVERE THUNDERSTORMS MAINLY BETWEEN 11 PM
AND 2 AM ACROSS THE OUTLOOK AREA TONIGHT. THE PRIMARY THREAT WILL
BE DAMAGING WINDS GENERALLY 50 TO 60 MPH BUT POSSIBLY AS HIGH AS
80 MPH FROM A SQUALL LINE THAT WILL PRECEDE A COLD FRONT. ISOLATED
BRIEF TORNADOES MAY ALSO FORM ALONG AND JUST AHEAD OF THE SQUALL
LINE. LARGE HAIL MAY BE A MINOR THREAT BUT COULD REACH GOLF BALL
SIZE FROM THE STRONGEST STORMS...PRIMARILY ACROSS THE SOUTHWEST
MISSISSIPPI COUNTIES. LOCALLY HEAVY RAINFALL CAN ALSO BE EXPECTED
WITH BRIEF RAINFALL RATES NEAR TWO INCHES PER HOUR. SEVERE
THUNDERSTORM THREAT WILL END WITH FRONTAL PASSAGE LATER TONIGHT.

MARINE...
A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE COASTAL WATER AND
LOUISIANA TIDAL LAKES TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
SMALL CRAFT ADVISORY WILL CONTINUE FOR LAKES PONTCHARTRAIN AND
MAUREPAS THROUGH WEDNESDAY MORNING...AND THE COASTAL WATERS
THROUGH WEDNESDAY AFTERNOON. OTHERWISE...NO HAZARDOUS WEATHER IS
EXPECTED THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS REQUESTED FOR THIS EVENING FROM 11 PM THROUGH
2 AM WEDNESDAY MORNING. EMERGENCY MANAGERS AND FIRST RESPONDERS
SHOULD CLOSELY MONITOR THE WEATHER SITUATION TONIGHT AND STAFF
ACCORDINGLY FOR SEVERE WEATHER OPERATIONS. PROMPTLY REPORT ANY
STORM DAMAGE...HIGH WINDS...HAIL OR TORNADO SIGHTINGS TO THE
NATIONAL WEATHER SERVICE OFFICE IN SLIDELL.

24

In the hours before

Special weather statement, Feb 6, 12:24 AM CST, 1 hour 41 minutes before
LAZ038>040-058-060-MSZ070-071-060730-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1224 AM CST WED FEB 6 2008

...RAPIDLY DEVELOPING LINE OF THUNDERSTORMS WITH STRONG GUSTY WINDS
MOVING THROUGH THE AREA...

AT 1218 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS DEVELOPING RAPIDLY WITH STRONG GUSTY WINDS UP
TO 40 MPH. THE LINE OF THUNDERSTORMS EXTENDS FROM HAMMOND TO
THIBODAUX...AND IS MOVING NORTHEAST AT 45 MPH.

STRONG THUNDERSTORMS WILL BE NEAR...
WILMER AND AMITE AT 1245 AM.
MOUNT HERMAN AND ROBERT AT 100 AM.
FRANKLINTON AND FOLSOM AT 115 AM.
DEXTER AND ENON AT 130 AM.

ANY THUNDERSTORM ALONG THIS LINE OF STORMS HAS THE POTENTIAL TO
BECOME SEVERE AND PRODUCE LARGE HAIL AND/OR DAMAGING WINDS.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.

17

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 6, 1:18 AM CSTSpecial Marine WarningLIX57 min
Feb 6, 1:30 AM CSTTornado WarningLIXSaint Tammany, Washington50 min
Feb 6, 1:36 AM CSTSpecial Marine WarningLIX24 min
Feb 6, 3:18 AM CSTSpecial Marine WarningLIX57 min
Feb 6, 4:14 AM CSTSpecial Marine WarningLIX91 min
Feb 6, 5:38 AM CSTSpecial Marine WarningLIX97 min

Nearby

Tornado Warnings in Louisiana, 2008Every tornado warning in 2008Tornadoes in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.